Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A relation between obstructions and functional cohomology operations


Author: Robert D. Little
Journal: Proc. Amer. Math. Soc. 49 (1975), 475-480
MSC: Primary 55G35
DOI: https://doi.org/10.1090/S0002-9939-1975-0418099-0
MathSciNet review: 0418099
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In a recent paper, P. Olum developed a formula which relates the obstruction to an extension and the induced homomorphism in cohomology. In the present paper, we develop an analogous formula which relates the obstruction to an extension and a certain functional cohomology operation. This operation is a generalization of the standard functional cohomology operation of Steenrod. Olum showed that his formula is particularly useful when the range space of the extension problem is one of the classifying spaces BU, BO, or BSp. Our formula is also useful in this context and we show that it can be used to compute the obstruction in certain situations where the Olum formula fails.


References [Enhancements On Off] (What's this?)

  • [1] A. Borel and J.-P. Serre, Groupes de Lie et puissances réduites de Steenrod dans la cohomologie des groupes classiques, Amer. J. Math. 75 (1953), 409-448. MR 15, 338. MR 0058213 (15:338b)
  • [2] R. Bott, An application of the Morse theory to the topology of Lie-groups, Bull. Soc. Math. France 84 (1956), 251-281. MR 19, 291. MR 0087035 (19:291a)
  • [3] H. Cartan, Lecture notes, Séminaire Henri Cartan 12iéme année: 1959/60, École Normale Supérieure, Secrétariat mathématique, Paris, 1961. MR 28 #1092.
  • [4] R. D. Little, A relation between obstructions and functional cohomology operations, Ph.D. Thesis, Cornell University, Ithaca, N. Y., 1972.
  • [5] R. E. Mosher and M. C. Tangora, Cohomology operations and applications in homotopy theory, Harper and Row, New York, 1968. MR 37 #2223. MR 0226634 (37:2223)
  • [6] P. Olum, Invariants for effective homotopy classification and extension of mappings, Mem. Amer. Math. Soc. No. 37 (1961). MR 23 #A4144. MR 0126850 (23:A4144)
  • [7] -, Factorizations and induced homomorphisms, Advances in Math. 3 (1969), 72-100. MR 38 #6590. MR 0238314 (38:6590)
  • [8] P. Olum, Seminar in obstruction theory, Cornell Univ., Ithaca, N. Y., 1968.
  • [9] F. P. Peterson, Some remarks on Chern classes, Ann. of Math. (2) 69 (1959), 414-420. MR 21 #1593. MR 0102807 (21:1593)
  • [10] F. P. Peterson and N. Stein, Secondary cohomology operations: two formulas, Amer. J. Math. 81 (1959), 281-305. MR 23 #A1366. MR 0124046 (23:A1366)
  • [11] W. M. Singer, Connective fiberings over BU and $ {\text{U}}$, Topology 7 (1968), 271-303. MR 38 #717. MR 0232392 (38:717)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 55G35

Retrieve articles in all journals with MSC: 55G35


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1975-0418099-0
Keywords: Extension problems, obstructions, functional cohomology operations, Steenrod powers, Postnikov systems, the classifying spaces BU, BO, BSp
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society